To the Editor.
—Drug-induced pulmonary hypertension is a potentially dangerous adverse effect of anorexiant drugs. Reports of severe adverse effects, including fatalities, are increasing with the rising use of these medications. Data are sparse on the relationship between risk of pulmonary hypertension and duration of use of these agents. Abenhaim et al1 detected a markedly increased risk (odds ratio [OR], 23.1; 95% confidence interval [CI], 6.9-77.7) with exposure of more than 3 months but a nonsignificant risk (OR, 1.8; 95% CI, 0.5-5.7) for exposure of 3 months or less.1 Likewise, little is known about the fatality rate of anorexiant-induced pulmonary hypertension and what predisposing conditions might increase this risk. We describe a case that highlights the critical nature of these questions.
Report of a Case.
—A 30-year-old woman was in apparently good health until April 1996, when she was prescribed fenfluramine hydrochloride and phentermine hydrochloride for weight loss